Viewing 6 posts - 1 through 6 (of 7 total)
  • Author
    Posts
  • sakintx
    Member
    Post count: 3

    Dear All,

    I love my back doc here in Dallas. Originally, misdiagnosed with SI joint dysfunction by another doc. Finally started going to do I love, and after reviewing MRI, decided on cortisone shot for L4/L5 slight tear (not completely ruptured). The part that is torn is on the left side of the disk, so had injection where they guide along the nerve and inject 4ml above the nerve root so that it can get into the space where tear is more readily (my layman’s interpretation). That happened this past Friday, and I have been in far more pain since the injection! The pain feels like someone is sticking a hot poker in my bum, across to my hip, down my leg and across my shin (which is the L5 innervation path). I don’t have weakness, tingling or sensation changes, just wicked pain!

    My doc says I have a hot nerve root that happens in 2% of cases and usually lasts 48-72 hours. My is taking longer but he assures me it will resolve. He’d like to do another shot in 14 days, as he feels this will help the hot nerve and original problem. Anyone experience something like this? How long did it take to resolve? Are there other questions I should be asking! I’m taking oral steroid course and starting gabapentin (sp?) tonight, but am obsessed and having panic attacks, too! THank you for any insights, especially you, Dr. Corenman, as you believe that there should be bumper stickers saying NERVE ROOTS LOVE STEROIDS (or something close to that)! :-) SAK

    Donald Corenman, MD, DC
    Moderator
    Post count: 8455

    In general, a flair of nerve pain after a spinal injection can result from three potential causes; volume effect, precipitate effect or an inadvertent placement in the nerve root sheath.

    The volume effect occurs due to the sheer mass of the fluid being injected. If this fluid is injected slowly, this effect rarely occurs. There is resistance feedback in the syringe plunger when the injection is occurring and this helps the injectionist determine how quickly or slowly to disburse the fluid. However, even in the best of hands, this pressure phenomenon can occur and it generally takes a period of one to four days for the symptoms to dissipate.

    The second potential cause is the precipitate phenomenon. Most steroids injected into the lumbar spine are made of Celestone, a steroid which is in a particulate state. This is similar to pepper in water. Pepper won’t dissolve in water. Same with Celestone. Celestone will not dissolve in the vial but will dissolve when placed in the body. This is the reason why steroid can take from two days to a week before it becomes effective to reduce pain and inflammation. Since this medicine is a crystalline form when injected, rarely the initial injection can cause inflammation initially until it dissolves out of its crystal form.

    The third potential cause is an inadvertent injection into the nerve root sleeve. This is a very rare occurrence and typically avoided by the initial injection of X-ray dye before the steroid is injected. The X-ray dye should outline the outside of the nerve root sheath which indicates the path of the steroid that will be injected. An inadvertent injection into the sleeve can cause irritation of the nerve itself.

    Dr. Corenman

    sakintx
    Member
    Post count: 3

    Thank you so much. A few additional questions:

    1) For the second and third reasons listed above, is there an “average” of amount of time it takes for the steroid to dissolve, or in the case of the nerve root sleeve, how long that takes to resolve?

    2) In all three cases, if I’m given a second shot, do I have an increased likelihood of it reoccurring, or is it just that I’m an outlier and could have absolutely no nerve pain flare after a second shot?

    3) I’m presently scheduled for a 2d shot more quickly than normal (Feb 15th), is this a normative course of action and could it actually alleviate current issue where the next round of cortisone helps the current flare?

    I did have the dye injected prior to the steroid being injected. 4ml of the steroid were injected. The physician has done 20K+ shots and has great outcome data that I looked at prior to selecting him.

    Thanks so much for your initial quick response and for the follow-up! Stacy

    Donald Corenman, MD, DC
    Moderator
    Post count: 8455

    The steroid normally takes between 24-48 hours to dissolve out of its particulate state. However, on many surgeries I have performed after steroid injections, I can see the Celestone deposited in the spinal canal. Normally when present, this steroid is imbedded into the fat of the canal and seems to become inactivated. This might be a reason why some steroid injections (not the anesthetic part) are ineffective.

    In regards to the intraneural injection, this is why the dye is injected. Prevention of the material being deposited into the nerve is important to prevent nerve inflammation and possible scar.

    It is highly unlikely that a second injection will cause the same initial reaction. If the second injection does cause reproduction of the same pain, you need to sit down with this interventionist and ask why as this is not the norm.

    Continued pain without relief would lead me to recommend a second injection more quickly as the first did not hit the target inflamed region. That is of course unless the injection would cause me to question the diagnosis in the first place.

    Dr. Corenman

    sakintx
    Member
    Post count: 3

    Thank you so much!

    emalita
    Participant
    Post count: 1

    Hey, did you ever get the second round of shots? I am having the same issue from my Epidural Steroid shots. Not sure if that is the same shot or not, but I assume similar. I have horrible leg pain and they told me it would go away in a day and it has now been 5. I am worried about getting the second round and was hoping you could tell me how it went for you!

    Thanks!

Viewing 6 posts - 1 through 6 (of 7 total)
  • You must be logged in to reply to this topic.